Alert archive / Arizona / Wind Advisories in 2017
Wind Advisory 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this wind advisory at Feb 18, 2017, 3:48 AM MST for Coconino County, Arizona. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 18, 2017, 3:48 AM MST (10:48 UTC)
- Expired
- Feb 18, 2017, 5:00 PM MST
- In force
- 13 hr
- Issued by
- NWS Flagstaff, AZ
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1399 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 300 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
862 WWUS75 KFGZ 181048 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 348 AM MST Sat Feb 18 2017 AZZ007-181900- /O.NEW.KFGZ.WI.Y.0007.170218T1048Z-170219T0000Z/ Coconino Plateau- Including the city of Valle 348 AM MST Sat Feb 18 2017 ...WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... The National Weather Service in Flagstaff has issued a Wind Advisory, which is in effect until 5 PM MST this afternoon. * TIMING...Strong and gusty winds will continue through this afternoon. * WINDS...South to southeast at 20 to 30 mph with gusts from 40 to 50 mph. * IMPACTS...Driving could become difficult at times, especially for high profile vehicles on east west oriented roads. Rain showers combined with the wind could also reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
2 follow-up statements
587 WWUS75 KFGZ 181820 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 1120 AM MST Sat Feb 18 2017 AZZ007-190000- /O.CON.KFGZ.WI.Y.0007.000000T0000Z-170219T0000Z/ Coconino Plateau- Including the city of Valle 1120 AM MST Sat Feb 18 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * TIMING...Strong and gusty winds will continue through this afternoon. * WINDS...South to southeast at 20 to 30 mph with gusts from 40 to 50 mph. * IMPACTS...Driving could become difficult at times, especially for high profile vehicles on east west oriented roads. Rain showers combined with the wind could also reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 to 39 mph...or gusts from 40 to 57 mph...are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Consider securing loose belongings on your property. Additional weather information is on the web at www.weather.gov/flagstaff. && $$
877 WWUS75 KFGZ 190000 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 500 PM MST Sat Feb 18 2017 AZZ007-190100- /O.EXP.KFGZ.WI.Y.0007.000000T0000Z-170219T0000Z/ Coconino Plateau- Including the city of Valle 500 PM MST Sat Feb 18 2017 ...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON... Wind gusts are below advisory criteria across the Coconino Plateau and the wind advisory is being allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 17, 9:12 PM MST, 6 hours 36 minutes earlier.
Area forecast discussion, Feb 17, 9:12 PM MST, 6 hours 36 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 912 PM MST Fri Feb 17 2017 .SYNOPSIS...A Pacific cold front will bring periods of rain and high elevation snow along with colder temperatures to northern Arizona this weekend. Dry weather and warming temperatures are forecast for Monday and Tuesday. Another round of showers is possible Wednesday and Thursday. && .DISCUSSION... This evenings radar and satellite imagery shows a very long and wide frontal band of precipitation across California. There is also some light shower activity over the Kaibab Plateau. Tonights forecast is in good shape, indicating precipitation to develop along and south of the Mogollon Rim after midnight. The Flash Flood Watch and Winter Weather Advisories look good. QPF amounts from tonights 00z GFS are trending higher along the eastern Mogollon Rim, and this looks reasonable given what is going on in Srn California this evening. && .PREV DISCUSSION /416 PM MST/...Current radar and satellite imagery reveals a closed low currently centered just off the West Coast near San Francisco. This system is forecast to move southeast, bringing heavy rain, high elevation snow and gusty winds to the area through Sunday. Some light rain and snow showers are possible across portions of northern Arizona tonight, but chances for showers really begin to increase Saturday morning. The area of primary concern will be for locations along and south of the Mogollon Rim. A plume of moisture will be forced to rise along the rim, resulting in periods of moderate to heavy precipitation there, especially along south facing slopes. As a result, expect elevated flow through creeks and streams in Yavapai and northern Gila Counties. Areas along washes and streams will be susceptible to flooding, and low water crossing in the area will likely become impassable at times. Periods of heavy rainfall are forecast to continue through most of Saturday, with rain rates beginning to decrease Sunday morning. In total, a broad area between 1 to 2 inches of rain are forecast south of the Mogollon Rim. Isolated areas above 2.5 inches is not out of the question. A Flash Flood Watch has been issued for Yavapai and northern Gila Counties from late tonight through Sunday afternoon. Higher elevations are forecast to receive snow this weekend. On Saturday, snow levels are expected to range from 6500 to 8000 feet. The lowest snow levels are forecast to be along the Kaibab Plataea, and highest snow level are forecast in the White Mountains. While snow will be possible below 7000 feet, warmer temperatures should lead to mostly light accumulations. Beginning Saturday evening, the coldest air is set to arrive as the system passes overhead as a negatively tilted trough. As a result, snow levels are forecast to drop into the 6000 to 7000 foot range, and better chances for significant snow accumlations are expected during this time. A Winter Weather Advisory has been issued from 5 PM MST Saturday to 5 PM MST Sunday above 6000 feet for the Mogollon Rim and White Mountains regions. In this area, 1 to 6 inches of snow is possible between 6000 to 8000 feet, with 6 to 12 inches of snow possible above 8000 feet and along certain south facing slopes of the Mogollon Rim. Tight surface pressure gradients will keep gusty winds blowing overnight tonight, generally within the 15 to 25 mph range. However, winds downsloping to the south of higher terrain may be much higher. Isolated wind gusts in excess of 40 mph are not out of the question. This includes the Highway 89 corridor from Doney Park to Cameron. On Saturday, strong winds are forecast to become more widespread, with gust above 40 mph possible over higher terrain, especially for areas west of Flagstaff. LONG TERM (Monday through Thursday night) Short wave ridging is forecast to influence northern Arizona on Monday and Tuesday. Expect temperatures near average on Monday, rising to around 5-10 degrees above average on Tuesday. The NAEFS indicates moisture transport around the 90th percentile for a brief period across far northern Arizona on Wednesday in association with strong winds caught between a weakening ridge to our east and a trough over northern CA/the Great Basin. We are keeping precip chances on Wednesday and Wednesday night in the 40-60% range from the Kaibab Plateau southeast to around Heber- Overgaard. In addition, a fairly noticeable temperature drop is forecast from Wednesday night into Thursday in association with a strong cold front. Winds both ahead of the front Wednesday and behind the front Thursday could be quite gusty. High temperatures several degrees below average are forecast Thursday, with near average low temperatures Thursday night. && .AVIATION...For the 06Z package...Expect bkn-ovc skies with cigs aoa 12kft agl through 07z-09z, sct lower clouds along the south and west facing slopes of the Mogollon Rim. Aft 07z-09z, areas of IFR/MVFR from lowering cigs and -shra/-shsn with isold shra/shsn or +shsn developing along and south of a line from KGCN-KFLG-KSOW. Southerly winds 15-25g30kts through the period, with higher gusts north of terrain features. Aviation discussion not updated for TAF amendments. && .FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory from 5 PM Saturday to 5 PM MST Sunday FOR AZZ015>017. Flash Flood Watch from 5 AM MST Saturday through Sunday afternoon FOR AZZ008-018-037-038. && PUBLIC...DL/RR/AT AVIATION...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Feb 17, 5:00 PM MST, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 500 PM MST Fri Feb 17 2017 AZZ004>018-037>040-181145- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 500 PM MST Fri Feb 17 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .Day One...Tonight Precipitation coverage and intensity is expected to increase after midnight along and south of the Mogollon Rim. A Flash Flood Watch is in effect for Yavapai and northern Gila Counties from tonight through Sunday afternoon. Snow levels tonight to lower to around 6700 feet across western Arizona to 7700 feet in the White Mountains. Snow accumulations should be less than 2 inches tonight for areas below 8500 feet. Occasional Southwest wind gusts to 40 mph are possible across the Highway 89 corridor from Doney Park to Cameron tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... The Flash Flood Watch will continue for Yavapai and northern Gila Counties through Sunday afternoon. Total rainfall amounts of 1 to 2 inches are possible over Yavapai and Gila counties from Saturday through Sunday afternoon, which could lead to some flooded and impassable low water crossings on washes and streams. A Winter Weather Advisory is in effect from 5 PM MST Saturday to 5 PM MST Sunday above 6000 feet for the Mogollon Rim and White Mountains, see PHXWSWFGZ for more details. Forecast snow levels from Saturday morning through early evening to range from 6500 feet on the Kaibab Plateau to 8000 feet in the White Mountains. Snow levels to fall 500 to 1000 feet late Saturday night with the greatest snowfall accumlations expected from late Saturday night through mid day Sunday. Scattered precipitation to persist Sunday. A drying trend to return starting Monday. Those planning travel across the region this weekend should monitor the latest forecasts and be prepared for snowy conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.